Virginia, 2020

Flooding in Virginia, June 19 to 20, 2020

June 19 to 20, 2020 · NWS LWX · 3 events in 2 counties and zones

A weak boundary and unstable atmosphere led to showers and thunderstorms. Some produced heavy rain that led to flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak boundary and unstable atmosphere led to showers and thunderstorms. Some produced heavy rain that led to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 19, 8:54 PM EST, 25 minutes earlier.

Area forecast discussion, Jun 19, 8:54 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
954 PM EDT Fri Jun 19 2020

.SYNOPSIS...
Low pressure at the surface and aloft will weaken while
meandering over the Mid-Atlantic region through Saturday. The
upper trough will start to push off to the east on Sunday. A
cold front will slowly approach from the Great Lakes next week
while high pressure remains offshore.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Latest water vapor imagery shows the upper level low over SW
PA/N WV. Flow is light and southerly across our region with
partly to mostly cloudy conditions across our CWA. Radar shows
clusters of showers and thunderstorms mainly east of the Blue
Ridge and near/along I-95, with isolated cells elsewhere. These
are moving NNE around the upper low.

Cancelled Flash Flood Watch early as while there were some
storms, significant training did not occur. A few cells further
east did have enough training to warrant a couple warnings, but
as of this time we have not received any reports of flash
flooding. That said, a relatively moist atmosphere and continued
risk of some training means we could still have an isolated
instance of flooding, especially since the 0Z sounding revealed
CAPE in excess of 3000 J/kg. However, storms which have
developed since then are likely starting to make use of it, so
risk should slowly decline.

Precipitation chances decrease overnight with a slight chance
for showers remaining as CAPE wanes even as the upper low moves
toward us. Locations which clear may have patchy fog. Low
temperatures will be in the upper 50s and upper 60s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Upper level low will be moving over us on Saturday and
weakening on Saturday night. Warm and moisture advection
continues, and CAPE values between 500 and 1500 J/kg, will allow
for the development of afternoon and evening showers and
thunderstorms. Weak flow aloft continues however higher QPF
values will be over areas east of the Blue Ridge. High
temperatures will be in the upper 70s and low 80s. Overnight, a
few showers may linger as temperature decrease between the upper
50s and low 60s.

Sunday the upper level low will continue to weaken as it moves
east of us into Sunday night. Another day of afternoon/evening
showers and thunderstorms is expected. High temperatures will be
in the upper 70s and mid 80s. Low temperatures will be in the
upper 50s and low 70s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A slow-moving upper-level shortwave will be approaching the
area from the northern plains for the first half of the week.
Meanwhile, surface high pressure remains positioned off the
southeast coast, leading to an influx of warmth and humidity
across the region. With the approaching upper-level system, and
daily instability in the afternoon, can expect showers and
storms each day for at least Monday through Wednesday, with
highs in the low 90s and overnight lows in the low to mid 70s.

By Thursday, there is some uncertainty, as the upper shortwave
finally starts to move through the area, bringing a cold front
with it. Think we still see some showers and storms Thursday
afternoon with this. However, some guidance brings the front
through quicker on Thursday, leading to a drier afternoon. So
will have to watch the trends in timing for this. Either way,
looking drier by Friday. Highs on Thursday should be slightly
cooler at least, down into the mid to upper 80s.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions are observed over the terminals at this time
under southerly flow except where there are restrictions due to
thunderstorms. This is expected to continue the rest of this
evening as showers and thunderstorms move near/over the
terminals. Overnight, gradually lowering CIGS and VSBYs will
cause MVFR and IFR conditions, with greater chance over CHO and
MRB. Light and generally southerly flow will also continue
through Sunday night with chance of showers and thunderstorms
each day.

Generally VFR conditions expected on Monday and Tuesday, with
light winds out of the southwest. However, daily chances for
showers and thunderstorms could lead to brief flight
restrictions each afternoon/evening.

&&

.MARINE...
Winds continue to remain below Small Craft Advisory criteria
and this is expected to continue through Sunday night as surface
and upper level systems weaken over the Mid-Atlantic region.
Brief periods of gusts near the mid teens are possible this
evening but not confident that it will last enough to issue a
SCA. Afternoon and evening showers and thunderstorms are
possible over the waters Friday and Saturday, which may prompt
the issuance of Special Marine Warnings.

Generally expecting light winds over the waters on Monday and
Tuesday. However, daily chances for showers and storms could
bring some gusty winds across the waters during the
afternoon/evening each day.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...ADS
NEAR TERM...IMR/RCM
SHORT TERM...IMR
LONG TERM...CJL
AVIATION...IMR/CJL/RCM
MARINE...IMR/CJL
Hazardous weather outlook, Jun 19, 6:35 PM EST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
735 PM EDT Fri Jun 19 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-202345-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
735 PM EDT Fri Jun 19 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

Isolated instances of flooding are possible from locally heavy
rain this evening.

Thunderstorms capable of producing strong winds are possible over
the tidal Potomac River and Maryland's portion of the Chesapeake
Bay and its surrounding tributaries this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated instances of flooding are possible from locally heavy
rain Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Please report heavy rainfall measurements and flooding to the
National Weather Service according to standard operating
procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-202345-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
735 PM EDT Fri Jun 19 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

Isolated instances of flooding are possible from locally heavy
rain this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated instances of flooding are possible from locally heavy
rain Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Please report heavy rainfall measurements and flooding to the
National Weather Service according to standard operating
procedures.

In the hours before

Local storm report, Jun 19, 4:29 PM EST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
529 PM EDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     DEBRIS FLOW      4 E DEER RUN            38.72N  79.17W
06/19/2020                   PENDLETON          WV   911 CALL CENTER

            CIRCLE ROAD CLOSED DUE TO DEBRIS FLOW FROM HEAVY
            RAINFALL.

&&

EVENT NUMBER LWX2001208

LEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Fairfax

When
June 19, 9:19 PM EST to June 20, 12:38 AM EST
Where
Fairfax County, 1.52 mi SW of Merrifield to 1.1 mi SW of Merrifield
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.853, -77.248

The water level rose above the flood state of 251.5 feet, and crested at 253.58 feet at 11:15 PM EST. Both Woodburn Road and Prosperity avenue were flooded with at least six inches of water.

Flood, Fairfax

When
June 20, 12:05 PM EST to 2:05 PM EST
Where
Fairfax County, 0.29 mi SSE of Merrifield to 0.31 mi SSE of Merrifield
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.866, -77.228

US Route 50 at Gallows Road was flooded.

Flood, Frederick

When
June 20, 5:26 PM EST to 7:26 PM EST
Where
Frederick County, 1.53 mi NW of Armel to 1.52 mi NW of Armel
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.094, -78.172

Water was flowing into a house along the 100 Block of Lucy Long Court.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899243, 899571, 899574.